MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01546.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400) and pod packing coils (pod pc).During the procedure, the physician successfully placed two pc400s in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400, the physician experienced resistance approximately 20 centimeters from the proximal end of the microcatheter.Therefore, the pc400 was removed and successfully placed a new pc400 in the vessel.The physician then attempted to advance a pod pc, however, experienced the same resistance approximately 20 centimeters from the proximal end of the microcatheter and, therefore, the pod pc and microcatheter were removed.The procedure was completed using new pod pcs and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly penumbra coil 400 (pc400).The pusher assembly was kinked approximately 5.0, 11.0, 13.0, 17.0, and 22.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned pc400 revealed that the pusher assembly was kinked.This damage was likely incidental to the reported complaint.These kinks prevented functional testing of the coil and the non-penumbra microcatheter was not returned; therefore, the root cause of resistance could not be determined.Evaluation of the returned pod pc revealed coagulated blood inside the introducer sheath.If blood enters the introducer sheath and the device is not flushed after removal from the patient, the blood may begin to coagulate inside the sheath and prevent the coil from being advanced and retracted within its introducer sheath.During the functional test, resistance was encountered while attempting to re-sheath the pod pc and it could not be retracted any further.Further evaluation of the returned pod pc revealed that the embolization coil had offset coil winds.This damage was likely incidental to the reported issue and may have occurred due to packaging the device for return with the coil advanced outside its introducer sheath.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Therefore, root cause of the reported complaint could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01546.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8879015
Report Number3005168196-2019-01545
Device Sequence Number18886086
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2024
Device Catalogue Number4004C0615
Device Lot NumberF72562
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer10/11/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date11/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005